Skip to content
My WebMD Sign In, Sign Up

Cancer Health Center

Font Size

Last Days of Life (PDQ®): Supportive care - Patient Information [NCI] - Managing Symptoms

continued...

Non-drug treatments for rattle include changing the patient's position and giving less fluid.

Raising the head of the bed, propping the patient up with pillows, or turning the patient to either side may help relieve rattle. If the rattle is caused by fluid at the back of the throat, excess fluid may be gently removed from the mouth using a suction tube. If the rattle is caused by fluid in the airways, the fluid is usually not removed by suction. Suctioning causes severe physical and mental stress on the patient.

At the end of life, the body needs less food and fluid. Reducing food and fluids can lessen the excess fluid in the body and greatly relieve rattle.

Death rattle is a sign that death may soon occur.

Death rattle is a sign that death may occur in hours or days. Rattle can be very upsetting for those at the bedside. It does not seem to be painful for the patient.

Delirium

Delirium is common at the end of life.

Delirium is common during the final days of life. Some patients may be confused, nervous, and restless, and have hallucinations (see or hear things not really there). Other patients may be quiet and withdrawn. (See the PDQ summary on Cognitive Disorders and Delirium for more information.)

Delirium can be caused by the direct effects of cancer, such as a growing tumor in the brain. Other causes include the following:

  • A higher- or lower-than-normal amount of certain chemicals in the blood that keep the heart, kidneys, nerves, and muscles working the way they should.
  • Side effects of drugs or drug interactions (changes in the way a drug acts in the body when taken with certain other drugs, herbal medicine, or foods).
  • Stopping the use of certain drugs or alcohol.
  • Dehydration (the loss of needed water from the body).
  • A full bladder or constipation.
  • Shortness of breath.

Delirium may be controlled by finding and treating the cause.

Depending on the cause of the delirium, treatment may include the following:

  • Giving drugs to fix the level of certain chemicals in the blood.
  • Stopping or lowering the dose of the drugs that are causing delirium.
  • Stopping drugs that may cause drug interactions but are no longer useful at the end of life, such as drugs to lower cholesterol.
  • Treating dehydration by putting fluids into the bloodstream.

For some patients in the last hours of life, the decision may be to treat only the symptoms of delirium and make the patient as comfortable as possible. There are drugs that work very well to relieve these symptoms.

Hallucinations that are not related to delirium often occur at the end of life.

It is common for dying patients to have hallucinations that include loved ones who have already died. It is normal for family members to feel distress when these hallucinations occur. Speaking with clergy, the hospital chaplain, or other religious advisors is often helpful.

1|2|3|4

WebMD Public Information from the National Cancer Institute

Last Updated: February 25, 2014
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.
Next Article:

Today on WebMD

Colorectal cancer cells
A common one in both men and women.
Lung cancer xray
See it in pictures, plus read the facts.
 
sauteed cherry tomatoes
Fight cancer one plate at a time.
Ovarian cancer illustration
Do you know the symptoms?
 
Jennifer Goodman Linn self-portrait
Blog
what is your cancer risk
HEALTH CHECK
 
colorectal cancer treatment advances
Video
breast cancer overview slideshow
SLIDESHOW
 
prostate cancer overview
SLIDESHOW
lung cancer overview slideshow
SLIDESHOW
 
ovarian cancer overview slideshow
SLIDESHOW
Actor Michael Douglas
Article